Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Wilmington, NC

August 16, 2023Columbus County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 16, 2023, 5:57 PM EDT for Columbus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 5:57 PM EDT (21:57 UTC)
Expired
Aug 16, 2023, 8:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS52 KILM 162157
FFWILM
NCC047-170030-
/O.NEW.KILM.FF.W.0006.230816T2157Z-230817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
557 PM EDT Wed Aug 16 2023

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northwestern Columbus County in southeastern North Carolina...

* Until 830 PM EDT.

* At 557 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour and 30 minutes. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chadbourn, Southeastern Community College and Cerro Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

VAO
2 follow-up statements
935 
WGUS72 KILM 162337
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
737 PM EDT Wed Aug 16 2023

NCC047-170030-
/O.CON.KILM.FF.W.0006.000000T0000Z-230817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
737 PM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS 
EVENING FOR NORTHWESTERN COLUMBUS COUNTY...

At 737 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2.5 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Chadbourn, Southeastern Community College and Cerro Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884

FLASH FLOOD...RADAR INDICATED

$$

VAO
319 
WGUS72 KILM 170022
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
822 PM EDT Wed Aug 16 2023

NCC047-170032-
/O.EXP.KILM.FF.W.0006.000000T0000Z-230817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
822 PM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR 
NORTHWESTERN COLUMBUS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884

$$

VAO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:45 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 3:45 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
345 PM EDT Wed Aug 16 2023

.SYNOPSIS...
A stalled front over the Carolinas will weaken through Thursday
before another cold front brings drier air and limited shower
activity Friday into the weekend. High pressure will maintain dry
and very warm weather into early next week. A cold front should
drop southward by the middle of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Convective guidance still suggesting an increase in storm coverage
tonight with a line of slow moving showers/storms through the center
of the CWA. PWATs remain 2-2.5" so main threat for this evening will
be strong downbursts as well as heavy rainfall which could cause
local instances of flooding.

Coverage generally decreases tonight inland as activity shifts
towards the coast/coastal waters. Lows in the lower 70s. Conditions
could even be largely dry come Thursday morning for our inland
areas. The stalled front will remain west of the area with troughing
increasing aloft bringing small pulses of shortwave energy over the
area. PWATs look to decrease to 1.5-2" for Thursday with no
widespread severe weather expected at this time as this leads to a
decrease in the flooding/damaging wind threat. Notably, the NAM and
RAP show rain continuing through Thu morning into the evening hours.
Highs generally in the mid to upper 80s, maybe near 90 inland,
between the rain and the clouds.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Any lingering convection will dissipate into Thurs eve with loss
of heating and plenty of mid level dry air and subsidence
building in in a deeper N-NW flow. Southerly winds will increase late
Thurs into Fri between Bermuda high and front pushing through
the Carolinas.

Looks like drier northerly flow will bring dewpoints down into
the low to mid 60s inland by Fri and the dry air should bleed
toward the coast through Fri. The sea breeze may cause enough
convergence for some aftn cu, but overall convection should be
limited with increasing dry air and subsidence through the mid
levels. The drier air will maintain a warm and most sunny day
on Fri with highs low to mid 90s and overnight lows down closer
to 70.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will build down from the Ohio Valley while Bermuda
High continues to dominate with southerly flow over the coast
and local waters. Strong ridge builds in form the central CONUS
will also maintain plenty of dry air and subsidence for the
weekend into early next week. Rising heights in the mid levels
will peak late Mon into early Tues. Therefore expect warming
across the area over the weekend into early next week with
warmest days Mon and Tues with temps into the mid to upper 90s.
The dewpoints will remain in the mid 60s to around 70 before
creeping up by Tues. Overall warm to hot and dry weather will
continue through much of the weekend into early next week. A
cold front may drop down from the north by the middle of next
week, but looks like it will only slightly increase chc of rain
by Tues night/Wed, but should bring a relief from the heat.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR outside of possible MVFR CIGs/VSBYs with afternoon/evening
showers/storms. Heavier rain could bring brief IFR/LIFR VSBYs
and gusty winds. Low confidence on overnight conditions but
guidance is suggesting IFR fog/stratus possible, particularly
at inland terminals with conditions improving through Thu
morning. Similar situation through Thu with largest shower/storm
coverage expected during the aftn and through the end of the
TAF period.

Extended Outlook...VFR becomes dominant late Thu with more
isolated sea breeze convection Fri thru Mon.

&&

.MARINE...
Through Thursday...Conditions could reach near SCA by the end
of the period with an increasing SE swell introducing 5-6 ft
waves, particularly for our NC coastal waters. Otherwise, seas
should increase from 2-3 ft tonight to 3-4 ft Thu. Southerly
winds may lull to near 10 kt Thu morning but will otherwise be
near 15 kt with 20 kt gusts.

Thursday night through Monday...Winds and seas will increase
late Thurs into early Fri in stronger southerly winds up to 25
kts. The southerly push will drive seas up to 4 to 6 ft across
much of the waters Thurs night with Small Craft Advisory
conditions likely across at least the northern waters.

A cold front pushes toward the coast Fri and may cause more
variable winds over the weekend as Bermuda High pressure
weakens. Should see land breeze/sea breeze become more dominant
near shore with lighter winds and limited chc of shwrs/tstms
over the weekend into early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...LEW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...LEW
MARINE...RGZ/LEW
Hazardous weather outlook, Aug 16, 3:05 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
305 PM EDT Wed Aug 16 2023

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
171915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
305 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-171915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
305 PM EDT Wed Aug 16 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated rip current risk Fri into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
305 PM EDT Wed Aug 16 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory likely Thu night into Fri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

lew

In the hours before

Special weather statement, Aug 16, 5:23 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
523 PM EDT Wed Aug 16 2023

NCZ099-162200-
Columbus NC-
523 PM EDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of northwestern
Columbus County through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 11 miles west of Whiteville, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chadbourn, Evergreen, Southeastern Community College, and Cerro
Gordo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 7888 3434 7900 3445 7887 3436 7874
TIME...MOT...LOC 2123Z 222DEG 9KT 3435 7890

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:44 PM EDTAreal Flood AdvisoryILMColumbus2 hr
Aug 16, 5:23 PM EDTSpecial Weather StatementILMColumbus37 min
Aug 16, 5:34 PM EDTAreal Flood AdvisoryILMColumbus30 min

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.